Flood, Wayne
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Wayne County, 1.56 mi N of Grosse Pt Farms to 1.65 mi SSE of Forest Lawn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.423, -82.880
Lake St. Clair water level averaged around 63 inches above LWD throughout the month of August, which is 2 inches above the flood elevation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Lake St. Clair water level averaged around 63 inches above LWD throughout the month of August, which is 2 inches above the flood elevation. Flooding was observed along the lakeshore areas along Lake St. Clair in Macomb, St. Clair, and Wayne counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 31, 10:55 PM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1155 PM EDT Fri Jul 31 2020 .AVIATION... VFR in the form of thickening high clouds is in progress over SE MI during the late night as a broad area of weak high pressure remains sprawled across the Great Lakes. These conditions continue through the morning along with light NE to E surface wind. A transition period occurs during the afternoon as SE MI becomes increasingly influenced by low pressure moving from the mid MS valley toward Lake Erie. The approach of the system brings some light VFR showers over the DTW corridor by mid afternoon with dry VFR conditions continuing at points north toward MBS. Coverage and intensity of showers expands Saturday evening with the best chance of any thunderstorms again near the DTW corridor. For DTW... VFR under thickening high clouds proceeds with light NE wind during the late night. Any ceiling remains above 5000 ft until showers arrive mid to late afternoon. MVFR develops Saturday evening with increasing coverage and intensity of showers and a possible thunderstorm. .DTW THRESHOLD PROBABILITIES... * Moderate for ceiling aob 5000 feet mid afternoon into Saturday evening. * Low for thunderstorms Saturday evening. && .PREV DISCUSSION... Issued at 349 PM EDT Fri Jul 31 2020 DISCUSSION... Deep layer stability held firm as low level anticylonic flow resides beneath subtle geopotential height rises will ensure benign weather conditions continue locally into early Saturday. Some pockets of thicker cirrus will exist at times /particularly south/, as persistent convective activity upstream offers a substantial component of cloud debris across the Ohio valley. Resident thermal profile characterized as seasonable - a modestly mixed diurnal response again supporting highs Saturday in the lower 80s. A loosely organized elongated trough embedded within the southern branch of a high amplitude split flow pattern will then eject northeast and across the region Saturday night and Sunday. Surface low fixated along the lead edge of the height fall gradient will take a corresponding trajectory through western Ohio/western lake erie during this time. Initial window of weak mid level warm air advection/isentropic ascent, perhaps accompanied by shortwave fragments lifting out ahead of the main feature, will make gradual northward inroads throughout Saturday. Moisture advection remains modest through this time, with the existing low level easterly flow tending to discourage greater column saturation. Potential will exist for a few late day high based showers to manifest. Southeast Michigan remains favorably positioned to then witness a period of stronger mid level ascent Saturday night and early Sunday, as fgen and deformation forcing within the northwest flank of the passing low engages favorable exit region upper jet dynamics. This process accompanied by respectable theta-e advection, the inbound moisture quality characterized by PW values near 2 inches. The net result will leave an environment favorable for an expanding coverage of showers carrying embedded thunder, with the underlying deep/warm cloud layer and upward moisture flux offering some efficient rainfall rates. Some uncertainty yet in both the scale and residence time of deeper ascent, suggesting a heavy rainfall threat could remain more localized or perhaps muted should a more progressive outcome materialize. Outgoing forecast will continue to call for some rainfall amounts in excess of an inch, greater focus generally southeast of a Howell-Flint-Bad Axe line. Rainfall coverage and intensity diminishes late morning/early afternoon Sunday as the deeper ascent releases eastward. Lingering mid level troughing capitalizing on peak heating and a moist profile could elicit a secondary late day response that perpetuates into the evening hours - worthy of a chance mention. Attention then turns to behavior of a trailing northern stream longwave trough, set to migrate into the great lakes during the early week period. The advent of moist, cyclonic flow possibly interacting with a lingering frontal boundary will bring potentially unsettled conditions both Monday and Tuesday. Heavy rainfall threat again subject to defining residence time and forcing magnitude depending on the eventual eastward pace of the governing dynamics, this process perhaps briefly slowed as the lead height falls bank up against tropical system Isaias tracking up the east coast. This pattern will favor a temperature regime residing on the cooler side of average into mid- week - highs in the 70s. MARINE... High pressure over the northern Great Lakes will continue to provide favorable boating conditions heading into the weekend with mainly light northeasterly winds in place. Region will remain dry through tonight but rain chances will return from south to north through the day Saturday as an area of low pressure lifts into the Ohio Valley. The low will then drift over Lake Erie Saturday night on its way through southern Ontario on Sunday. This will keep higher chances for rain going through Saturday night. Modest winds and increased wave action are possible on the back edge of the system backing from northeast to northwesterly, mainly from Sunday afternoon into Monday morning, but still below headline criteria. A weak surface trough develops in its wake on Monday before Minnesota high pressure builds in from the northwest on Tuesday. HYDROLOGY... An extremely moist environment will lift into southeast Michigan this weekend, as a low pressure system tracks into or near the forecast area. Rainfall will expand in coverage throughout Southeast Michigan Saturday night, with periodic rainfall expected through Sunday. The potential exists for some areas to receive in excess of an inch of rainfall during this time. Highest rainfall totals are expected to reside generally southeast of line from Howell to Flint to Bad Axe. This rainfall could lead to some minor flooding, particularly within urbanized, low lying and poor drainage areas. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....BT DISCUSSION...MR MARINE.......DRK HYDROLOGY....MR You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 357 PM EDT Fri Jul 31 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-012000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 357 PM EDT Fri Jul 31 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rainfall will expand in coverage across the area Saturday night and continue into Sunday as a low pressure system tracks near the region. There is a chance for non-severe thunderstorms during this time. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 357 PM EDT Fri Jul 31 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rainfall will expand in coverage across the area Saturday night and continue into Sunday as a low pressure system tracks near the region. There is a chance for non-severe thunderstorms during this time. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915310, 915311, 915313.